Low-dose cyclophosphamide-induced acute hepatotoxicity

Research output: Contribution to journalArticle

24 Citations (Scopus)

Abstract

Background: Cyclophosphamide is commonly used to treat cancers, systemic vasculitides, and kidney diseases (e.g., lupus nephritis and focal segmental glomerulosclerosis). Acute adverse effects include bone marrow suppression, hemorrhagic cystitis, nausea, vomiting, and hair loss. Hepatotoxicity with high dose cyclophosphamide is well recognized but hepatitis due to low dose cyclophosphamide has rarely been described. Case Report: We report the case of a 48-year-old Chinese man with a rapidly progressive glomerulonephritis secondary to granulomatosis with polyangiitis who developed severe acute hepatic failure within 24 hours of receiving lowdose intravenous cyclophosphamide. The diagnosis of granulomatosis with polyangiitis was supported with a positive c-ANCA serology. The patient was treated with high dose methylprednisolone, plasmapheresis, intermittent hemodialysis, and low-dose intravenous cyclophosphamide. Conclusions: Hepatotoxicity may occur even after low-dose intravenous cyclophosphamide treatment. To the best of our knowledge, this is the first report of severe, non-viral, liver inflammation developing within 24 hours of administration of low-dose intravenous cyclophosphamide (200 mg). Physicians should be aware of this serious adverse reaction and should not repeat the cyclophosphamide dose when there is hepatotoxicity caused by the first dose. Initial and follow-up liver function tests should be monitored in all patients receiving cyclophosphamide treatment.

Original languageEnglish
Pages (from-to)345-349
Number of pages5
JournalAmerican Journal of Case Reports
Volume14
DOIs
Publication statusPublished - 4 Sep 2013

Fingerprint

Cyclophosphamide
Granulomatosis with Polyangiitis
Focal Segmental Glomerulosclerosis
Systemic Vasculitis
Antineutrophil Cytoplasmic Antibodies
Lupus Nephritis
Cystitis
Plasmapheresis
Acute Liver Failure
Liver Function Tests
Alopecia
Methylprednisolone
Kidney Diseases
Serology
Glomerulonephritis
Nausea
Hepatitis
Vomiting
Renal Dialysis
Bone Marrow

Keywords

  • Cyclophosphamide
  • Granulomatosis with polyangiitis
  • Hepatotoxicity

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Low-dose cyclophosphamide-induced acute hepatotoxicity. / S. Ravih, Subramaniam; Abdul Cader, Rizna; Mohd, Rozita; Kong, Wei Yen; Abdul Gafor, Abdul Halim.

In: American Journal of Case Reports, Vol. 14, 04.09.2013, p. 345-349.

Research output: Contribution to journalArticle

@article{91da2b769d4944e3b00fb06d921e4427,
title = "Low-dose cyclophosphamide-induced acute hepatotoxicity",
abstract = "Background: Cyclophosphamide is commonly used to treat cancers, systemic vasculitides, and kidney diseases (e.g., lupus nephritis and focal segmental glomerulosclerosis). Acute adverse effects include bone marrow suppression, hemorrhagic cystitis, nausea, vomiting, and hair loss. Hepatotoxicity with high dose cyclophosphamide is well recognized but hepatitis due to low dose cyclophosphamide has rarely been described. Case Report: We report the case of a 48-year-old Chinese man with a rapidly progressive glomerulonephritis secondary to granulomatosis with polyangiitis who developed severe acute hepatic failure within 24 hours of receiving lowdose intravenous cyclophosphamide. The diagnosis of granulomatosis with polyangiitis was supported with a positive c-ANCA serology. The patient was treated with high dose methylprednisolone, plasmapheresis, intermittent hemodialysis, and low-dose intravenous cyclophosphamide. Conclusions: Hepatotoxicity may occur even after low-dose intravenous cyclophosphamide treatment. To the best of our knowledge, this is the first report of severe, non-viral, liver inflammation developing within 24 hours of administration of low-dose intravenous cyclophosphamide (200 mg). Physicians should be aware of this serious adverse reaction and should not repeat the cyclophosphamide dose when there is hepatotoxicity caused by the first dose. Initial and follow-up liver function tests should be monitored in all patients receiving cyclophosphamide treatment.",
keywords = "Cyclophosphamide, Granulomatosis with polyangiitis, Hepatotoxicity",
author = "{S. Ravih}, Subramaniam and {Abdul Cader}, Rizna and Rozita Mohd and Kong, {Wei Yen} and {Abdul Gafor}, {Abdul Halim}",
year = "2013",
month = "9",
day = "4",
doi = "10.12659/AJCR.889401",
language = "English",
volume = "14",
pages = "345--349",
journal = "American Journal of Case Reports",
issn = "1941-5923",
publisher = "International Scientific Literature, Inc",

}

TY - JOUR

T1 - Low-dose cyclophosphamide-induced acute hepatotoxicity

AU - S. Ravih, Subramaniam

AU - Abdul Cader, Rizna

AU - Mohd, Rozita

AU - Kong, Wei Yen

AU - Abdul Gafor, Abdul Halim

PY - 2013/9/4

Y1 - 2013/9/4

N2 - Background: Cyclophosphamide is commonly used to treat cancers, systemic vasculitides, and kidney diseases (e.g., lupus nephritis and focal segmental glomerulosclerosis). Acute adverse effects include bone marrow suppression, hemorrhagic cystitis, nausea, vomiting, and hair loss. Hepatotoxicity with high dose cyclophosphamide is well recognized but hepatitis due to low dose cyclophosphamide has rarely been described. Case Report: We report the case of a 48-year-old Chinese man with a rapidly progressive glomerulonephritis secondary to granulomatosis with polyangiitis who developed severe acute hepatic failure within 24 hours of receiving lowdose intravenous cyclophosphamide. The diagnosis of granulomatosis with polyangiitis was supported with a positive c-ANCA serology. The patient was treated with high dose methylprednisolone, plasmapheresis, intermittent hemodialysis, and low-dose intravenous cyclophosphamide. Conclusions: Hepatotoxicity may occur even after low-dose intravenous cyclophosphamide treatment. To the best of our knowledge, this is the first report of severe, non-viral, liver inflammation developing within 24 hours of administration of low-dose intravenous cyclophosphamide (200 mg). Physicians should be aware of this serious adverse reaction and should not repeat the cyclophosphamide dose when there is hepatotoxicity caused by the first dose. Initial and follow-up liver function tests should be monitored in all patients receiving cyclophosphamide treatment.

AB - Background: Cyclophosphamide is commonly used to treat cancers, systemic vasculitides, and kidney diseases (e.g., lupus nephritis and focal segmental glomerulosclerosis). Acute adverse effects include bone marrow suppression, hemorrhagic cystitis, nausea, vomiting, and hair loss. Hepatotoxicity with high dose cyclophosphamide is well recognized but hepatitis due to low dose cyclophosphamide has rarely been described. Case Report: We report the case of a 48-year-old Chinese man with a rapidly progressive glomerulonephritis secondary to granulomatosis with polyangiitis who developed severe acute hepatic failure within 24 hours of receiving lowdose intravenous cyclophosphamide. The diagnosis of granulomatosis with polyangiitis was supported with a positive c-ANCA serology. The patient was treated with high dose methylprednisolone, plasmapheresis, intermittent hemodialysis, and low-dose intravenous cyclophosphamide. Conclusions: Hepatotoxicity may occur even after low-dose intravenous cyclophosphamide treatment. To the best of our knowledge, this is the first report of severe, non-viral, liver inflammation developing within 24 hours of administration of low-dose intravenous cyclophosphamide (200 mg). Physicians should be aware of this serious adverse reaction and should not repeat the cyclophosphamide dose when there is hepatotoxicity caused by the first dose. Initial and follow-up liver function tests should be monitored in all patients receiving cyclophosphamide treatment.

KW - Cyclophosphamide

KW - Granulomatosis with polyangiitis

KW - Hepatotoxicity

UR - http://www.scopus.com/inward/record.url?scp=84884386207&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84884386207&partnerID=8YFLogxK

U2 - 10.12659/AJCR.889401

DO - 10.12659/AJCR.889401

M3 - Article

C2 - 24023976

AN - SCOPUS:84884386207

VL - 14

SP - 345

EP - 349

JO - American Journal of Case Reports

JF - American Journal of Case Reports

SN - 1941-5923

ER -